Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 51, NWS Memphis, TN

February 27, 2018Tate County, Tunica County, Mississippi

NWS Memphis, TN issued this river flood warning at Feb 27, 2018, 12:28 PM CST for Tate County, Tunica County, Mississippi. It took effect at Feb 28, 2018, 1:27 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Feb 27, 2018, 12:28 PM CST (18:28 UTC)
In effect from
Feb 28, 2018, 1:27 PM CST
Expired
Mar 4, 2018, 8:33 AM CST
In force
4 days
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Moderate

Counties Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coldwater River near Sarah (SARM6).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07279700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 27, 11:30 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 27, 11:30 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1130 AM CST Tue Feb 27 2018

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 1118 AM CST Tue Feb 27 2018/

DISCUSSION...

High pressure is in control across the Mid-South for the time
being. Clouds are starting to approach from the SW signaling a
return to more wet weather tonight. Before that happens though the
weather will be beautiful across the Mid-South as temps climb to
near the 70F mark in some places this afternoon. Forecast is in
good shape.

SJM

PREV DISCUSSION... /issued 435 AM CST Tue Feb 27 2018/

At 4AM, A quiet and cool night taking place across the Mid-
South. Winds are mainly calm under clear skies with temperatures
in the upper 30s and lower 40s. Some patchy fog was noted on
satellite, but no impacts are anticipated overnight.

For today, a nice mild Spring day is expected as we remain under
shortwave ridging aloft. High temperatures will top near 70
degrees areawide. Clouds will be on the increase this afternoon,
ahead of an approaching shortwave and surface warm front.

Over the next 48 hours, A large cutoff low, currently over SoCal,
will eject into an open wave and shift east. As it does,
perturbations in the mean southwest flow aloft will enhance lift
over the area, resulting in periods of showers and thunderstorms.
At the surface, a warm front will lift north across the Mid-South
tonight. Expect rain and thunderstorms to begin after sundown and
overspread the entire Mid-South through the early morning hours.
Anywhere from 1 to 2 inches of rainfall are expected. Some areal
flooding will be possible, due to the saturated ground from the
6 to 8 inches of rainfall this past week.

A brief break from rainfall is expected to begin Wednesday as the
departing wave moves east of the area. Meanwhile, the warm front
is expected to stall somewhere in the vicinity of the I-40
corridor. Exact location is still in question. However, wherever
it does setup, is where the heaviest rainfall will occur. The
GFS, NAM, and EURO all have different locations for the axis of
heaviest rainfall, but all solutions fall within the flood watch
zone that we currently have.

The aforementioned cutoff low will eject into an open wave over
the four corners during the day on Wednesday. At the surface, a
low pressure system will organize near the Oklahoma and Kansas
border. This low will lift northeast across the Ohio Valley and
push a cold front into the Mid-South by early Thursday morning.
Another 2 to 4 inches of rainfall will be possible during this
period. A moderate risk of excessive rainfall is still in place
across portions of the Mid-South. Due to uncertainty with
location of frontal boundary, a high risk location is hard to pin
down at this time.

The severe weather risk on Wednesday is contingent upon the
quality and location of the warm sector. The warm front may push
slightly south of our area, limiting instability across the area.
Models are hinting at a pre-frontal trough which could induce
stronger convective activity as deep layer shear would become
enhanced. Nonetheless, a few strong to severe storms are possible
in the vicinity of the warm front, with damaging winds as the
main threat. An isolated tornado could be possible as well,
especially along the front.

The cold front will sweep across the Mid-South by Thursday
afternoon, bringing an end to rain chances across the Mid-South.
The good news is that we will see a break from the rain for
approximately three days. The bad news is that rivers will be
cresting across the majority of the Mid-South, so areal flooding
may continue to be an issue. Temperatures will gradually warm
through the weekend, peaking to around 70 degrees. Rain will
return again to the Mid-South on Monday as another cold front
moves across the area.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions will continue into this evening before low clouds
and rain move into the region. Low clouds and rain will remain
over the forecast area through the end of the forecast period.
Winds will be mainly from the south at around 10 knots this
afternoon before diminishing to around 5 knots tonight. Winds will
remain from the south at 5 to 10 knots on Wednesday.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from 6 PM CST this evening through Thursday morning
     for Craighead-Crittenden-Cross-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...None.
MS...Flood Watch from 6 PM CST this evening through Thursday morning
     for Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-
     Itawamba-Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-
     Prentiss-Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-
     Union-Yalobusha.

TN...Flood Watch from 6 PM CST this evening through Thursday morning
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Lauderdale-Madison-
     McNairy-Shelby-Tipton.

&&
Hazardous weather outlook, Feb 27, 3:32 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
332 AM CST Tue Feb 27 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
332 AM CST Tue Feb 27 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A flood watch goes into effect at 6PM tonight for the majority of
the Mid-South. Heavy rainfall will begin after sundown as a warm
front lifts north.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A flood watch will remain in effect for the majority of the Mid-
through noon Thursday. Area rivers and tributaries are either in
flood or elevated. Rainfall amounts of 2 to 5 inches are expected
and will likely lead to additional flooding problems.

Strong to possibly severe thunderstorms are expected Wednesday
into Wednesday night, mainly across East-central Arkansas into
Northwest Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:28 PM CSTRiver Flood WarningMEGHardeman6 days
Feb 27, 12:28 PM CSTRiver Flood WarningMEGSt. Francis17 days

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.